Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 139, NWS Wichita, KS

July 12, 2000Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2000, 2:41 PM CDT for Sedgwick County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2000, 2:41 PM CDT (19:41 UTC)
Expired
Jul 12, 2000, 3:45 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 AM CDT, 11 hours 26 minutes earlier.

Area forecast discussion, Jul 12, 3:15 AM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT WED JUL 12 2000

MAIN FCST PROBLEMS: TEMPS + PCPN NEXT COUPLE OF DAYS.

WATER VAPOR IMAGERY INDICATING A SHORTWAVE TROUGH FROM MN TAILING
DOWN INTO ERN NEBBRASKA EARLY THIS MORNING. AN ATTENDANT SFC TROF
EXTENDED FROM MN ACROSS SERN NEBRASKA INTO NWRN KS. AS THE SHORTWAVE
MOVES EWD INTO THE UPR MS VLY TODAY, THE SFC TROUGH WL MOVE SWD THRU
KS. A COMPROMISE OF THE ETA/NGM/AVN WOULD PLACE THIS SFC TROUGH
ACROSS SRN KS BY 00Z THIS EVE. ATMOSPHERE ALREADY VERY UNSTABLE OVER
ERN KS WITH SFC DWPTS RANGING FROM 70 TO 80 DEG. ISOLD-WDLY SCT
T-STORMS ALREADY DEVELOPING EARLY THIS AM ALONG THIS SFC TROF IN FAR
SERN NE/NERN KS. EXPECTING SFC DWPTS TO POOL INTO MID-UPR 70S AHEAD OF
THE SFC TROF BY MAX HTG THIS PM, OVER S-CNTRL/SERN KS. THIS WL LEAD
TO  CAPES OF 4000 TO 5500 J/KG WITH VERY LITTLE CAP. WL MAINTAIN A
SLT CHC OF T-STORMS OVER ALL OF THE REGION TODAY, FOR MNLY THIS AM
IN CNTRL SECTIONS, AND MNLY THIS PM/EVE IN SRN AREAS. THE EXTREME
INSTABILITY AND HIGH PRECIPITABLE WATER CONTENT WOULD SUGGEST ISOLD
DAMAGING MICROBURST POTENTIAL AND INTENSE DOWNPOURS. BOUNDARY
PROGGED TO WASH OUT TO OUR S BY THURS AS A WEAK SFC HIGH SETTLES
INTO ERN KS/WRN MO.

MID 90S FOR HIGHS IN CNTRL TODAY LOOKS REASONABLE WITH FLOW BECOMING
NERLY BEHIND TROF. MID-UPR 90S IN THE SRN AREAS WITH NOT MUCH CHANGE
IN OVERALL AIRMASS OVER PREVIOUS 2 DAYS, ALTHOUGH POOLING OF LOW LVL
MOISTURE WL OCCUR. HEAT INDICES OF 105 TO 110 LIKELY IN SERN KS THIS
PM WITH HIGHS IN MID 90S, DWPTS IN MID 70S. THIS REGION HAS HAD HEAT
INDICES OVER 105 DURING DAYTIME AND AOA 80 AT NIGHT FOR OVER 24 HRS
NOW, AND WITH EXPECTATION OF 105-110 HI THIS PM, WL BE FORCED TO
ISSUE HEAT ADVISORY FOR SERN KS FOR TODAY. BNDRY MAY PUSH INTO NRN
OK TONIGHT, ALLOWING SLIGHTLY DRIER AIR INTO AT LEAST NRN PART OF
SERN ZONES, THUS ATTM, WL HOLD OFF ON EXTENDING ADVSRY INTO
TONIGHT.

OTHERWISE...UPR RIDGE WL GRADUALLY STRENGTHEN OVER CO/NM OVER THE
NEXT FEW DAYS...KEEPING VERY WARM-HOT AIRMASS OVER KS AND WEAK NRLY
FLOW ALOFT. THE MAJORITY OF THE MONSOONAL MOISTURE SHOULD STAY
TRAPPED WITHIN THE UPR RIDGE CIRCULATION JUST TO OUR W. FOR NOW, WL
LEAN WITH CONTINUITY OF NO POPS IN FCST THURS AND BEYOND, ALTHOUGH
WL HAVE TO WATCH FOR CONVECTION FORMING OVER HI PLAINS PSBLY
AFFECTING OUR WRN COUNTIES. WITH S-SERLY LOW LVL FLOW, CURRENT FCST
HIGHS FOR THURS LOOK REASONABLE.

FCSTID = 9/CARUSO
ICT   99  73  96  74 /  20  20   0   5
HUT   98  72  97  73 /  20  10   0   5
EWK   97  73  96  73 /  20  10   0   5
EQA   97  73  96  73 /  20  20   0   5
WLD   99  73  96  74 /  20  20   0   5
RSL   94  68  96  71 /  20   0   5  10
GBD   95  69  97  72 /  20   0   5  10
SLN   97  70  96  73 /  20   0   0   5
MPR   97  71  96  73 /  20   0   0   5
CFV   97  75  95  73 /  20  20   0   0
CNU   96 I 73  94  71 /  20  20   0   0
K88   96  73  94  71 /  20  10   0   0

.ICT...HEAT ADVSRY FOR TODAY FOR SERN
KS...KSZ070>072...094>096...098>100.

In the hours before

Special weather statement, Jul 12, 12:09 PM CDT, 2 hours 32 minutes before
KSZ067>072-082-083-091>096-098>100-122200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1209 PM CDT WED JUL 12 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CENTRAL
KANSAS:

RENO           HARVEY         BUTLER
KINGMAN        SEDGWICK
HARPER         SUMNER         COWLEY

IN SOUTHEAST KANSAS:

GREENWOOD      ELK            CHAUTAUQUA
WOODSON        WILSON         MONTGOMERY
ALLEN          NEOSHO         LABETTE

THE SYNOPSIS:
AT MIDDAY...A WEAK BOUNDARY WAS LOCATED FROM NEAR KANSAS CITY TO
CENTRAL OKLAHOMA.  THE BOUNDARY IS FORECAST TO MOVE LITTLE THROUGH
THIS EVENING...AND MAY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.
THUNDERSTORMS ARE MOST LIKELY...SOUTH OF A LINE FROM HUTCHINSON TO
IOLA.

THE LACK OF STRONG UPPER SUPPORT OR MOVEMENT OF THE BOUNDARY...
SHOULD PRECLUDE WIDESPREAD SEVERE WEATHER.  ISOLATED STORMS MAY
BRIEFLY BECOME SEVERE THROUGH EARLY EVENING.  THE MAIN THREAT
WILL BE WIND GUSTS OVER 60 MPH AND HEAVY RAIN.

ANY THUNDERSTORMS WHICH DO DEVELOP WILL BE RELATIVELY SLOW MOVING.
WITH VERY HEAVY RAIN LIKELY FROM THE STRONGER STORMS...SOME
LOCALIZED FLOODING IS POSSIBLE.

SPOTTER ACTIVoATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

NRR

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.